Texas, 2006Wildfire and High Wind in Texas, April 15, 2006
April 15, 2006 · NWS LUB · 4 events in 3 counties and zones
S. on the 15th and resulted in strong to occasionally severe westerly winds over much of the region.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
April 15 High Wind and Wildfire Event Summary: Another potent spring-time storm system moved over the Southern Plains of the U.S. on the 15th and resulted in strong to occasionally severe westerly winds over much of the region. The winds followed several consecutive days of record high temperatures. This combined with ongoing drought conditions to create an extremely critical fire weather situation over a large part of the Southern High Plains. A large wildfire was ignited by downed power lines in Hockley County. The fire destroyed one residence and injured three people. Two of the injured were fire fighters engaged in battling the blaze. The winds were indirectly responsible for another fire that destroyed a residence in Lubbock County where a large outdoor cooker was blown over. Damage estimates for the event total $250,000.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 15, 2:42 AM CST, 6 hours 48 minutes earlier.
Area forecast discussion, Apr 15, 2:42 AM CST, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
342 AM CDT SAT APR 15 2006
.SHORT TERM...
UPPER LOW REMAINS ON TRACK. AT 06Z SATELLITE HAD LOW OVER THE
SOUTHWEST CORNER OF UTAH. IT IS EXPECTED TO CONTINUE ITS TREK
EASTWARD TOWARD THE CENTRAL PLAINS BY EARLY AFTERNOON. EXCEPT
FOR THE SURFACE PRESSURE GRADIENT...THAT MODELS INDICATE A BIT
WEAK...LOCAL WIND STUDY SHOWS WIND ADVISORY CRITERIA ACROSS THE
REGION. HOWEVER MODELS HAVE ALSO INDICATED A WEAKER SURFACE
PRESSURE GRADIENT WITH THE PAST FEW EVENTS. WILL THUS EXPAND
WIND ADVISORY SOUTH TO INCLUDE THE REMAINDER OF OUR COUNTY
WARNING AREA...AND AS IT APPEARS WE SHOULD NOT HAVE ANY PROBLEMS
MEETING RELATIVE HUMIDITY CRITERIA FOR RED FLAG CONDITIONS WILL
ALSO EXPAND THE FIRE WEATHER WARNING TO INCLUDE THE REMAINDER OF
THE AREA. GOOD DOWNSLOPE WESTERLY WINDS TO AGAIN BRING NEAR TO
OR RECORD BREAKING TEMPERATURES...ESPECIALLY OFF THE CAPROCK. AS
UPPER LOW MOVE ACROSS THE CENTRAL PLAINS TONIGHT IT WILL DRAG A
PACIFIC COLD FRONT THROUGH THE REGION. THUS WITH CLEAR SKIES
TEMPERATURES WILL BE SLIGHTLY COOLER EASTER MORNING.
.LONG TERM...
MUCH QUIETER WEATHER WILL BE SETTLING INTO THE FORECAST AREA BY
EASTER MORNING. BY 12Z SUNDAY EXPECT SHORTWAVE RIDGING TO BE
INCREASING OVER THE SOUTHERN PLAINS IN THE WAKE OF SATURDAY/S
DEPARTING STORM SYSTEM. SOLUTIONS DEPICT ONLY WEAKLY INCREASED
SURFACE RIDGING WITH NO SUBSTANTIAL FROPA NOTED. INSTEAD A WEAK
SURFACE HIGH IS PROGGED TO PROVIDE ONLY A BRIEF WIND SHIFT OVER
THE NORTHEASTERN HALF OF THE FA...WITH THE GREATEST EFFECT LIKELY
TO BE A MODEST INCREASE IN LOW LEVEL DEWPOINTS THERE. OTHERWISE...
WEAK WESTERLY FLOW NEAR THE SURFACE WILL MAINTAIN VERY DRY AIR
OVER THE REMAINDER OF THE AREA FOLLOWING SATURDAY/S BLOW DRYING
EFFECT.
MID LEVEL HEIGHTS WILL BEGIN TO FALL AGAIN IN EARNEST BY LATE
MONDAY/EARLY TUESDAY. THIS AS A SHARP MID/UPPER LEVEL TROUGH
PROGRESSES EAST TOWARD THE ROCKIES FROM THE WEST COAST. MODELS DO
INDICATE A DRYLINE BECOMING ESTABLISHED WITHIN PROXIMITY TO THE
EASTERN ZONES BY LATE TUESDAY...BUT THIS FEATURE APPEARS TO REMAIN
JUST EAST OF THE FA AND LARGELY INEFFECTIVE FOR CONVECTIVE
DEVELOPMENT GIVEN AN INCREASING ELEVATED MIXED LAYER AND AN ABSENCE
OF SUFFICIENT FORCING. INSTEAD WESTERLY LOW/MID LEVEL FLOW SHOULD
CONTINUE TO PROMOTE DRY CONDITIONS OVER THE SOUTH PLAINS. BY MID
WEEK THE WESTERN U.S. TROUGH WILL EVOLVE INTO A DEEP CLOSED LOW
OVER THE NORTHERN PLAINS. THIS PATTERN SHOULD PROMOTE RELATIVELY
COOLER BUT CONTINUED DRY SURFACE RIDGING SPREADING SOUTHEAST OVER
THE SOUTHERN PLAINS FROM THE GREAT BASIN. THIS WILL ALLOW OUR
TEMPERATURES TO FALL TOWARD CLIMATOLOGICAL AVERAGES.
THE NORTH-CENTRAL U.S. CLOSED SYSTEM WILL GENERALLY REMAIN STATIC
INTO THE SECOND HALF OF THE WORK WEEK. SOUTHERN STREAM TROUGHINESS
WILL INCREASE AND PROPAGATE EAST TOWARD THE SOUTHERN ROCKIES BY LATE
THURSDAY/EARLY FRIDAY. MEDIUM RANGE SOLUTIONS HAVE TRENDED TOWARD A
WET SOLUTION BY LATE IN THE WORK WEEK...WITH THE DRYLINE SLOSHING TO
A MORE WESTERLY LONGITUDE...AND WITH COPIOUS AMOUNTS OF CONVECTIVE
PRECIP BREAKING OUT OVER MUCH OF WEST TEXAS IN A WARM/MOIST ADVECTION
REGIME. THESE SOLUTIONS LOOK OVER DONE GIVEN MAGNITUDE OF FORCING
FOR ASCENT CURRENTLY PROGGED. WE WILL TREND GRIDDED POPS/ CLOUDS
UP...BUT WILL KEEP RAIN CHANCES JUST BELOW MENTIONABLE LEVELS
GIVEN INCONSISTENCY IN MODEL RUNS.
&&
.FIRE WEATHER...
RED FLAG EVENT EXPECTED OVER THE SOUTH PLAINS...ROLLING PLAINS
AND EXTREME SOUTHERN TEXAS PANHANDLE TODAY. WITH NEAR TO OR ABOVE
RECORD TEMPERATURES THE PAST FEW DAYS AND ALSO TODAY...RELATIVE
HUMIDITY VALUES ARE EXPECTED TO BE VERY LOW. THIS AS MOST OF THE
MARCH RAINFALL HAS PROBABLY EITHER EVAPORATED OR SEEPED/MIXED FULLY
INTO SOILS. ALTHOUGH STRONGEST WINDS ARE STILL EXPECTED ACROSS THE
NORTHERN SECTIONS OF THE SOUTH PLAINS AND THE TEXAS PANHANDLE...
WINDS ACROSS THE SOUTHERN SOUTH PLAINS AND LOW ROLLING PLAINS ARE
EXPECTED TO REACH RED FLAG CRITERIA AND THE FIRE WEATHER WARNING
HAS BEEN EXPANDED SOUTH TO INCLUDE THE REMAINDER OF THE COUNTY
WARNING AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 86 51 86 50 / 0 0 0 0
TULIA 90 53 87 52 / 0 0 0 0
PLAINVIEW 90 54 88 54 / 0 0 0 0
LEVELLAND 91 55 89 53 / 0 0 0 0
LUBBOCK 91 56 88 54 / 0 0 0 0
BROWNFIELD 92 57 89 55 / 0 0 0 0
CHILDRESS 98 56 90 58 / 0 0 0 0
SPUR 96 58 89 59 / 0 0 0 0
ASPERMONT 97 59 93 63 / 0 0 0 0
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM SATURDAY TO 7 PM SATURDAY FOR THE
FOLLOWING ZONES: BAILEY...BRISCOE...CASTRO...CHILDRESS...
COCHRAN...COTTLE...CROSBY...DICKENS...FLOYD...GARZA...HALE...
HALL...HOCKLEY...KENT...KING...LAMB...LUBBOCK...LYNN...MOTLEY...
PARMER...STONEWALL...SWISHER...TERRY...AND YOAKUM.
WIND ADVISORY FROM 11 AM SATURDAY TO 7 PM SATURDAY FOR THE
FOLLOWING ZONES: BAILEY...BRISCOE...CASTRO...CHILDRESS...
COCHRAN...COTTLE...CROSBY...DICKENS...FLOYD...GARZA...HALE...
HALL...HOCKLEY...KENT...KING...LAMB...LUBBOCK...LYNN...MOTLEY...
PARMER...STONEWALL...SWISHER...TERRY...AND YOAKUM.
&&
08/20
Hazardous weather outlook, Apr 15, 2:47 AM CST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
347 AM CDT SAT APR 15 2006
TXZ021>044-151800-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
347 AM CDT SAT APR 15 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
WIND AND FIRE WEATHER
WESTERLY WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE WITH
GUSTS AROUND 50 MPH OVER MUCH OF THE OUTLOOK AREA BY MIDDAY. THESE
WINDS WILL RESULT IN AREAS OF REDUCED VISIBILITIES DUE TO BLOWING
DUST. THE FIRE DANGER WILL BE EXTREMELY HIGH...WITH THE EXPECTED
WEATHER CONDITIONS FAVORABLE FOR DANGEROUS WILDFIRES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER...LOCAL
FIREFIGHTING AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST
WEATHER INFORMATION AND REMAIN ALERT GIVEN TODAY/S PARTICULARLY
HIGH FIRE DANGER.
High Wind, Terry
- When
- April 15, 9:30 AM CST to 1:55 PM CST
- Where
- Terry forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.174, -102.335 (the zone’s center; the record gives no point)
Strong to severe westerly winds and blowing dust again affected the South Plains region of west Texas on the 15th. The winds combined with ongoing drought conditions and a period of record heat to result in an extremely high fire danger and at least two large fires. Winds on the 15th were generally sustained in the 25 to 35 MPH range, but two severe wind gusts up to 60 MPH were measured by the West Texas Mesonet. Damaging winds downed power lines in Hockley County. A Buffalo Springs home and a nearby vehicle were destroyed by a raging wind blown fire when an outdoor cooker was damaged by the winds in Lubbock County. No injuries were reported. Measured severe wind gusts follow:Brownfield (Terry County).....60 MPHSlaton (Lubbock County)........59 MPH
Wildfire, Hockley
- When
- April 15, 9:30 AM CST to 1:00 PM CST
- Where
- Hockley forecast zone
- Injuries
- 3 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
Damaging winds downed power lines near Levelland during the morning hours of the 15th. The downed lines sparked a dangerous wind-driven wildfire that scorched a path one half mile wide and five miles in length through the landscape south of the city. The 1,300 acre fire destroyed a trailer home. One resident was evacuated from the area and suffered smoke inhalation related injuries. Two firefighters additionally received minor injuries while battling the blaze.
High Wind, Hockley
- When
- April 15, 9:30 AM CST to 1:55 PM CST
- Where
- Hockley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $20,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
Strong to severe westerly winds and blowing dust again affected the South Plains region of west Texas on the 15th. The winds combined with ongoing drought conditions and a period of record heat to result in an extremely high fire danger and at least two large fires. Winds on the 15th were generally sustained in the 25 to 35 MPH range, but two severe wind gusts up to 60 MPH were measured by the West Texas Mesonet. Damaging winds downed power lines in Hockley County. A Buffalo Springs home and a nearby vehicle were destroyed by a raging wind blown fire when an outdoor cooker was damaged by the winds in Lubbock County. No injuries were reported. Measured severe wind gusts follow:Brownfield (Terry County).....60 MPHSlaton (Lubbock County)........59 MPH
High Wind, Lubbock
- When
- April 15, 9:30 AM CST to 1:55 PM CST
- Where
- Lubbock forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $130,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
Strong to severe westerly winds and blowing dust again affected the South Plains region of west Texas on the 15th. The winds combined with ongoing drought conditions and a period of record heat to result in an extremely high fire danger and at least two large fires. Winds on the 15th were generally sustained in the 25 to 35 MPH range, but two severe wind gusts up to 60 MPH were measured by the West Texas Mesonet. Damaging winds downed power lines in Hockley County. A Buffalo Springs home and a nearby vehicle were destroyed by a raging wind blown fire when an outdoor cooker was damaged by the winds in Lubbock County. No injuries were reported. Measured severe wind gusts follow:Brownfield (Terry County).....60 MPHSlaton (Lubbock County)........59 MPH
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Nebraska, April 15, 2006$5.0 million · F2 · 2 events
- Rip Current in South Carolina, April 15, 20061 death · 1 event
- Tornadoes in Missouri, April 15, 2006$75,000 · F2 · 2 events
- Tornadoes and Hail in Kansas, April 15, 2006$275,000 · F1 · 25 events
- High Wind in Iowa, April 15, 2006$1.1 million · 52 kt wind · 19 events
- Tornado and Hail in Iowa, April 15, 2006$211,000 · F0 · 16 events
- Damaging Winds in Iowa, April 15, 2006$300,000 · 83 kt wind · 2 events
- Tornado in Nebraska, April 15, 2006$75,000 · F1 · 1 event
- Wildfire in Texas, April 15 to 16, 2006$180,000 · 1 event
- High Wind in Kansas, April 15, 2006$122,000 · 58 kt wind · 9 events
- Tornadoes and Hail in Kansas, April 15, 2006$75,000 · F0 · 18 events
- Hail in Missouri, April 15, 2006$100,000 · 2 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496274, 5496275, 5497428, 5497429.